Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 20, 2020, 1:39 AM CDT for Edwards County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 1:39 AM CDT (06:39 UTC)
- Expired
- Mar 20, 2020, 2:07 AM CDT
- In force
- 28 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Edwards County, TX
The radar
The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.2
The text
As transmitted.
963
WUUS54 KEWX 200639
SVREWX
TXC137-200730-
/O.NEW.KEWX.SV.W.0036.200320T0639Z-200320T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
139 AM CDT Fri Mar 20 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Edwards County in south central Texas...
* Until 230 AM CDT.
* At 139 AM CDT, a severe thunderstorm was located 8 miles northeast
of Carta Valley, or 13 miles east of Loma Alta, moving northeast at
40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rocksprings and Devil's Sinkhole State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3024 10019 3002 9999 2993 10000 2970 10052
2989 10068
TIME...MOT...LOC 0639Z 238DEG 37KT 2986 10055
HAIL...1.25IN
WIND...60MPH
$$
RUNYEN1 follow-up statement
193
WWUS54 KEWX 200707
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
207 AM CDT Fri Mar 20 2020
TXC137-200716-
/O.CAN.KEWX.SV.W.0036.000000T0000Z-200320T0730Z/
Edwards TX-
207 AM CDT Fri Mar 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDWARDS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail,
gusty winds and heavy rain are still possible with this
thunderstorm. A Small Stream Flood Advisory remains in effect.
LAT...LON 3024 10019 3002 9999 2993 10000 2970 10052
2989 10068
TIME...MOT...LOC 0704Z 238DEG 37KT 3001 10028
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:56 AM CDT, 43 minutes earlier.
Area forecast discussion, Mar 20, 12:56 AM CDT, 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 1256 AM CDT Fri Mar 20 2020 .UPDATE... Please see the 06Z aviation forecast discussion below. && .AVIATION... An active weather pattern is expected through a good portion of the current forecast period, especially along and east of I-35. Ongoing convection will continue to result in prevailing light showers and VCTS along I-35 over at least the next several hours, with activity expected to increase in coverage as a cold front moves into I-35 around 12Z. Cigs will also lower into low end MVFR behind the front. Rain chances taper by late afternoon as cigs continue to lower into IFR between 00-03Z. Out west at DRT, ongoing convection should remain north of the terminal for the next few hours, but we did keep VCTS between 09-12Z as the cold front moves through. Cigs will lower into MVFR with the front, then rise back to VFR by mid-morning. Late in the period, we should see cigs lower back down to MVFR. && .PREV DISCUSSION... /ISSUED 1009 PM CDT Thu Mar 19 2020/ UPDATE... Two supercell thunderstorms are moving through the southwestern part of our CWA. They look like they will continue for a while. At this time the northern one is moving along Hwy 57 near Frio Town and looks like the stronger of the two. The southern one is moving up into southeastern Frio County and seems to be weakening. There is another storm developing in Mexico and is still a ways from Texas. The environment is still supportive of severe storms and they could continue for another hour or two. Out forecast still looks good with POPs expanding after midnight as the cold front moves down from the north. We have only adjusted the hourly grids to account for observational trends. PREV DISCUSSION... /ISSUED 641 PM CDT Thu Mar 19 2020/ AVIATION... All terminals are currently VFR with easterly to southeasterly winds. A cold front is approaching the area from the north. This front will bring showers and thunderstorms with lower ceilings and visibility. Convection will move into DRT first later this evening and spread to San Antonio and Austin. At DRT conditions will stay VFR initially, but in San Antonio and Austin ceilings will drop to MVFR with showers and thunderstorms. MVFR ceilings will develop at DRT by Friday morning. The front will bring northerly to northwesterly winds starting between 09Z and 12Z. Convection will move away by around 18Z Friday. Ceiling will lift to VFR at DRT, but remain MVFR in Austin and San Antonio. PREV DISCUSSION... /ISSUED 222 PM CDT Thu Mar 19 2020/ SHORT TERM (Tonight through Friday Night)... Thick cloud cover remains across most of South-Central Texas at this time with temperatures in the 70s for the most part. Other than that, things have been fairly quiet since the remaining showers and storms moved out of the area this morning. However, things will be quickly changing this evening as the upper low still remains west of Texas. A weak frontal boundary will move into the area around the same time as the next impulse embedded in the southwest flow aloft. This should allow for convection to quickly develop in our our southwestern CWA around 00z then spread northeastward. The storm development will be aided by the boundary as well. Overall, coverage of activity is expected to be high, although there are some discrepancies from the latest high-res guidance on the area of best coverage depending on where the initial precip area develops. Activity is expected to diminish in coverage by the mid- afternoon hours. CAPE values will remain in the 1000-1500 J/kg range and with enough deep level shear in place, there will remain a threat of isolated strong to severe storms within the activity. SPC has nearly all of the CWA in a marginal risk and this seems appropriate based on latest trends. Low temperatures tonight will remain in the 50s and 60s. Highs tomorrow will be not too much warmer than the lows as the cold front moves across the area. The break in activity in the afternoon hours Friday will be short- lived as yet another impulse brings an increase of isentropic ascent on top of the frontal layer. This activity will begin in the southwest CWA after Friday night. Will show the higher PoPs in this region. With the abundance of cloud cover continuing, lows will remain in the 40s and 50s. LONG TERM (Saturday through Thursday)... Isentropic ascent above the shallow cool air mass and ample moisture will yield scattered to widespread showers on Saturday with high temperatures in the upper 50s to low 60s. Forcing for ascent may be aided by a weak short wave trough moving west to east across the Plains. There will be some elevated instability, so some thunderstorms will also be possible. Rainfall totals up to a half inch or so are possible on Saturday and Saturday evening. Chances for light showers linger into Sunday for areas along and east of the Interstate 35 corridor, but only minimal accumulated rainfall is expected. High temperatures on Sunday rebound into the low to mid 70s. The warming trend increases Monday and into the middle of next week as a large 500 mb high establishes itself over north central Mexico. High temperatures return to the mid 80s by Tuesday and near 90 by Wednesday/Thursday (low to mid 90s across the Rio Grande Plains) with dry conditions persisting. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 63 49 61 55 73 / 80 10 60 80 20 Austin Bergstrom Intl Airport 63 48 62 54 73 / 90 10 60 80 20 New Braunfels Muni Airport 67 49 61 55 73 / 80 20 60 70 20 Burnet Muni Airport 60 45 58 51 69 / 70 10 50 70 20 Del Rio Intl Airport 71 53 63 55 75 / 30 30 40 10 - Georgetown Muni Airport 61 46 59 53 70 / 80 10 50 80 20 Hondo Muni Airport 67 51 64 54 75 / 70 40 70 40 10 San Marcos Muni Airport 63 49 61 54 73 / 90 20 60 70 20 La Grange - Fayette Regional 70 51 64 58 75 / 70 20 50 80 30 San Antonio Intl Airport 67 51 61 56 73 / 80 20 70 60 20 Stinson Muni Airport 67 52 62 56 74 / 80 30 70 50 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Platt Long-Term...YB
Hazardous weather outlook, Mar 19, 1:22 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 122 PM CDT Thu Mar 19 2020 TXZ171>173-183>194-202>209-217>225-228-201830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 122 PM CDT Thu Mar 19 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Another round of showers and thunderstorms is expected tonight into Friday morning. A few strong to severe storms are possible with hail and damaging winds the main threat. Locally heavy rainfall is also possible from midnight tonight to noon on Friday. There is a potential for flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 19, 10:59 PM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1059 PM CDT Thu Mar 19 2020 TXZ220-200415- Atascosa TX- 1059 PM CDT Thu Mar 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA COUNTY UNTIL 1115 PM CDT... At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near Christine, moving northeast at 30 mph. Half inch hail will be possible with this storm. Locations impacted include... Pleasanton, Jourdanton, Christine, Coughran and McCoy. LAT...LON 2887 9859 2905 9834 2884 9815 2872 9848 TIME...MOT...LOC 0359Z 237DEG 28KT 2884 9847 RUNYEN
Special weather statement, Mar 19, 11:06 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1106 PM CDT Thu Mar 19 2020
TXZ219-200430-
Frio TX-
1106 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRIO COUNTY UNTIL
1130 PM CDT...
At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schattel, or 7 miles east of Pearsall, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Goldfinch, Bigfoot, Schattel and Three Oaks.
LAT...LON 2881 9898 2896 9909 2909 9890 2909 9881
2888 9880
TIME...MOT...LOC 0405Z 237DEG 28KT 2893 9897
RUNYENSpecial weather statement, Mar 20, 12:00 AM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1200 AM CDT Fri Mar 20 2020 TXZ219-220-200530- Frio TX-Atascosa TX- 1200 AM CDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRIO AND NORTHWESTERN ATASCOSA COUNTIES UNTIL 1230 AM CDT... At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm near Goldfinch, or 8 miles west of Charlotte, moving northeast at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Poteet, Goldfinch, Schattel, Bigfoot, Iuka, Amphion, Kyote and Rossville. LAT...LON 2881 9885 2890 9894 2916 9870 2897 9850 TIME...MOT...LOC 0459Z 230DEG 25KT 2890 9884 RUNYEN
Special weather statement, Mar 20, 12:26 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1226 AM CDT Fri Mar 20 2020
TXZ219-200615-
Frio TX-
1226 AM CDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR FRIO COUNTY UNTIL 115 AM CDT...
At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Pearsall to 6 miles west of Dilley.
Movement was northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Pearsall, Dilley, North Pearsall, Moore, Goldfinch, Derby, Divot,
Bigfoot, Schattel, Bluff and Three Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2865 9941 2909 9919 2909 9882 2866 9881
2864 9916 2864 9941
TIME...MOT...LOC 0525Z 228DEG 45KT 2897 9910 2866 9928
RUNYENSpecial weather statement, Mar 20, 12:34 AM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 1234 AM CDT Fri Mar 20 2020 TXZ183-200615- Val Verde TX- 1234 AM CDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAL VERDE COUNTY UNTIL 115 AM CDT... At 1233 AM CDT, Doppler radar was tracking a strong thunderstorm near Box Canyon, or 8 miles southeast of Comstock, moving northeast at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Devils River State Nat Area Big Satan, Spur 406 Campground and Salem Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2950 10110 2962 10118 2985 10087 2966 10071 TIME...MOT...LOC 0533Z 237DEG 23KT 2959 10108 RUNYEN
Special weather statement, Mar 20, 1:17 AM CDT, 22 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 117 AM CDT Fri Mar 20 2020 TXZ183-184-200700- Val Verde TX-Edwards TX- 117 AM CDT Fri Mar 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDWARDS AND EAST CENTRAL VAL VERDE COUNTIES UNTIL 200 AM CDT... At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near Carta Valley, or 11 miles south of Loma Alta, moving northeast at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Carta Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2966 10079 2979 10091 3011 10052 2985 10030 TIME...MOT...LOC 0616Z 235DEG 24KT 2976 10078 RUNYEN
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:41 PM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| Mar 19, 7:47 PM CDT | Severe Thunderstorm Warning | EWX | Maverick | 58 min |
| Mar 19, 8:19 PM CDT | Special Weather Statement | EWX | Dimmit | 41 min |
| Mar 19, 8:25 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 50 min |
| Mar 19, 8:42 PM CDT | Severe Thunderstorm Warning | EWX | Maverick, Zavala | 63 min |
| Mar 19, 9:21 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 54 min |
| Mar 19, 10:13 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 47 min |
| Mar 19, 10:19 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 41 min |
| Mar 19, 10:58 PM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
| Mar 19, 10:59 PM CDT | Special Weather Statement | EWX | Atascosa | 16 min |
| Mar 19, 11:06 PM CDT | Special Weather Statement | EWX | Frio | 24 min |
| Mar 19, 11:30 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 45 min |
| Mar 20, 12:00 AM CDT | Special Weather Statement | EWX | Atascosa | 30 min |
| Mar 20, 12:26 AM CDT | Special Weather Statement | EWX | Frio | 49 min |
| Mar 20, 12:34 AM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| Mar 20, 12:50 AM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| Mar 20, 1:17 AM CDT | Special Weather Statement | EWX | Edwards | 43 min |
| Mar 20, 1:32 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 3 hr |
| Mar 20, 2:13 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| Mar 20, 3:12 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kerr, Llano | 3 hr |
| Mar 20, 6:26 AM CDT | Special Weather Statement | EWX | DeWitt | 49 min |
| Mar 20, 7:24 AM CDT | Special Weather Statement | EWX | DeWitt | 36 min |
| Mar 20, 8:26 AM CDT | Special Weather Statement | EWX | Lavaca | 34 min |
| Mar 20, 9:18 AM CDT | Special Weather Statement | EWX | Lavaca | 27 min |
| Mar 20, 11:49 AM CDT | Special Weather Statement | EWX | Lee | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.